1. Patients launch $1.27 million crowdfunding campaign for ME/CFS gut microbiome study.
    Check out the website, Facebook and Twitter. Join in donate and spread the word!
ME/CFS: A disease at war with itself
We can all agree that ME/CFS is a nasty disease, particularly in its severe form, but there are abundant nasty diseases in the world. What is unique and particularly confounding about our disease is that so much controversy surrounds it, and not only surrounds it, but invades it too.
Discuss the article on the Forums.

alpha-lipoic acid & shortness of breath

Discussion in 'General Treatment' started by outdamnspot, Jan 31, 2014.

  1. outdamnspot

    outdamnspot

    Messages:
    73
    Likes:
    19
    Hey, I was just wondering if anyone knew whether shortness of breath was a possible side-effect of ALA?

    I added in Jarrow's Max DHA, Vitamin A and ALA 3 days ago and have been experiencing bouts of chest tightness, difficulty taking a satisfying breath etc.

    I suspect it might be the ALA, which is disappointing because it makes me feel good -- I notice that I'm more energetic, my mood improves and I can think clearer. I separate out the times I take stuff and notice most of those benefits right after tha ALA.
  2. outdamnspot

    outdamnspot

    Messages:
    73
    Likes:
    19
  3. MeSci

    MeSci ME/CFS since 1995; activity level 6

    Messages:
    3,218
    Likes:
    3,608
    Cornwall, UK
    I've not observed any problems with ALA, which I have been taking combined with acetyl-l-carnitine for 6 months or so. But I did have problems with a supplement containing B6 and other nutrients. Not respiratory - I just had numbness in my hands. I had to stop taking it.

    But we all vary in what we need and what we can tolerate.
  4. outdamnspot

    outdamnspot

    Messages:
    73
    Likes:
    19
    Thanks MeSci. Yeah, I guess it all comes down to self-experimentation .. but sometimes it's just more reassuring to know what might be causing what, since there's so many variables in supplementing!

    I'll try eliminate the B6 first.
    MeSci likes this.
  5. alex3619

    alex3619 Senior Member

    Messages:
    7,006
    Likes:
    10,755
    Logan, Queensland, Australia
    B6 is a known toxic B vitamin. We need some. Some more maybe. Then its toxic. Its one of the ones that you suspect first if you get neurotoxic symptoms like @MeSci got.
    MeSci likes this.
  6. outdamnspot

    outdamnspot

    Messages:
    73
    Likes:
    19
    Didn't take any B6 today, but the problem's still here. Maybe it is the ALA. I'll keep experimenting.
  7. MeSci

    MeSci ME/CFS since 1995; activity level 6

    Messages:
    3,218
    Likes:
    3,608
    Cornwall, UK
    It can be very hard to identify causes of symptoms. I had a look at this page on ALA and couldn't see anything about respiratory problems.

    This page mentions laryngospasm, and also anaphylaxis from intravenous doses.

    My feeling is that your shortness of breath probably has another cause. Do you know if your other nutrient levels are OK?

    I'd get it checked out if it persists.
    outdamnspot likes this.
  8. lansbergen

    lansbergen Senior Member

    Messages:
    1,025
    Likes:
    487
    In animals VIT B6 was first choice when an infecion was suspected and was frequently used during antibiotic therapy. From memory: not longer than 10 days.

    Recently I had a minor flareup. When that had ended my body wanted eggs, eggs and more eggs.

    Neuropathie by vitamine B6 takes a long time to develop with daily dosis of 2000mg or lower for more then 12 months. http://nl.wikipedia.org/wiki/Vitamine_B6
  9. outdamnspot

    outdamnspot

    Messages:
    73
    Likes:
    19
    Thanks for looking into that, Me Sci. The sites you linked to look quite reputable. This one looks less reputable, but it does say that "respiratory problems are a commonly observed side effect."

    I have no idea what my nutrient levels are like. My situation is quite complicated -- I developed very severe akathisia 2 months ago after coming off of Mirtazapine. I was put on Lyrica, which didn't help; my doctor said there was nothing more he could do, and I can't afford to see any specialists.

    Since I am completely non-functional from the akathisia, I've been a bit impulsive with making changes but have also had to take the whole thing into my hands. Right now, I'm:

    1) Withdrawing off Lyrica, which is causing anxiety

    2) Added in Prazosin, an alpha-blocker, which I ordered online and which I think is helping

    3) Added in the supplements I mentioned: ALA, DHA, Vitamin A, E and B6/Niacin

    Changes 2) and 3) were made closely together, and I've noticed the breathing problems/palpitations since then. However, today I noticed that I became quite noticeably stimulated after taking the DHA and ALA.

    So I think I will cut out the supplements for now and just see what the Prazosin does. If the issue continues, then I'll cut that out too, but I really hope it isn't the culprit, since like I say I feel slightly better (e.g. down from being bed-ridden and actively suicidal) for the first time in weeks.
  10. MeSci

    MeSci ME/CFS since 1995; activity level 6

    Messages:
    3,218
    Likes:
    3,608
    Cornwall, UK
    I just looked up Prazosin and found another drug with the same active ingredient, which can cause respiratory problems.

    Do take care. It sounds as though your situation is rather delicate at the moment.

    A change of diet can often improve things like anxiety and depression, and probably less risky than drugs.
  11. caledonia

    caledonia

    Messages:
    2,787
    Likes:
    1,378
    Cincinnati, OH, USA
    I've been through horrible akathisa coming off Zoloft too fast. My sympathies. You should know that it is possible to fix this situation. I have done it, as have many others.

    My suggestion is to go to the Paxil Progress forum for help. The general suggestion is to carefully reinstate the original drug (Mirtazapine), then retaper back off extremely slowly. Adding in new drugs is probably not going to help as you're finding out.

    However, the Paxil Progress forum, unfortunately, doesn't understand or want to know anything about alternative medicine, methylation or anything other than tapering from the drugs very slowly and then using psychotherapy to manage mental health problems.

    I found some additional things which were very helpful. Professional Health Products Neuromedulla Complex was very helpful taking the edge off of hyperacusis and other horrible sensory problems. The other biggie was that I found out my adrenals went from being flatlined (zero) to FIVE TIMES higher than normal. Relora was essential in bringing the adrenals back down and calming the system.

    I've been through everything you've described and more. If you want more details or have more questions feel free to Conversation me.
    outdamnspot likes this.
  12. outdamnspot

    outdamnspot

    Messages:
    73
    Likes:
    19
    Thanks for your sympathy and advice, caledonia. Even with everything else I have been through (a lot!), akathisia takes the cake .. it's so unrelentingly awful and difficult to explain.

    Regarding your suggestion, I did try reinstate Mirtazapine and it just made things worse (someone offered me an explanation as to why that might be). I've been off it 2 months anyway, so don't want to reset the whole process.

    I'm down to just 25mg of Lyrica three times a day, plus 1mg of Prazosin three times a day. I am nowhere near normal, but I think the Prazosin is doing something helpful. I worked out what is causing the breathing difficulty -- it's usually accompanied by a very bloated stomach. I retain water on Lyrica, and I think the Prazosin might add to that. I'll be off the Lyrica completely in a day or two, and will then see how things are. The other thing worrying me a little are palpitations .. I googled and they seem to be a pretty common side-effect of Lyrica. Maybe I just didn't notice them before because I was so restless, or the tapering down has made them worse.

    There are a couple more supplements I was thinking of trying. I'll put Relora on the list. I looked up Neuromedulla, but I tend to avoid mixes, since I am so sensitive to stuff and then can't tell what is doing what.

    I really hope the situation does improve. It's been hard having hope over the past 2 months, particularly with doctors doing nothing to assist, let alone believing me in the first place.
  13. MeSci

    MeSci ME/CFS since 1995; activity level 6

    Messages:
    3,218
    Likes:
    3,608
    Cornwall, UK
    Palpitations seem to be common in ME/CFS. I get them, usually when I lie on my left side. So hopefully it's nothing to worry about. The doc might be able to check it out, but then again there's a risk that s/he will put it down to psychological causes. :(
  14. Little Bluestem

    Little Bluestem Senescent on the Illinois prairie, USA

    Messages:
    2,394
    Likes:
    1,726
    Midwest, USA
    @alex3619, Does this apply to both pyridoxine HCl and Piridoxal-5-Phospate?
  15. BFG

    BFG

    Messages:
    78
    Likes:
    19
    Sacramento, CA
    I get the exact same thing and whenever i bend over. My cardiologist explained to me that people with mitral valve prolapse tend to have this problem. He said mine was very mild.
    You might want to be carefulwith the ala which will chelate heavy metals. Andy cutler warns of improper use of ala and the risks involved, which might be related to your sob.

See more popular forum discussions.

Share This Page